Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 121, NWS La Crosse, WI

August 3, 2022Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2022, 2:03 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 2:03 AM CDT (07:03 UTC)
Expired
Aug 3, 2022, 3:00 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:30 AM CDTTSTM WND DMGThorp, WITIME ESTIMATED FROM RADAR, OFFICIALLY REPORTED AT 8 AM WITH ESTIMATED TIME OF OCCURRENCE AROUND 3 AM. SEVERAL REPORTS FROM ACROSS THE TOWN. SEVERAL TREES SNAPPED AND UPROOTED, ROOFING MATERIAL MISSING, CAMPER FLIPPED.
Aug 3, 2:55 AM CDTHAIL 0.7Curtiss, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS53 KARX 030703
SVRARX
WIC019-119-030800-
/O.NEW.KARX.SV.W.0121.220803T0703Z-220803T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
203 AM CDT Wed Aug 3 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clark County in central Wisconsin...
  Taylor County in north central Wisconsin...

* Until 300 AM CDT.

* At 201 AM CDT, severe thunderstorms were located along a line
  extending from near Cornell to near Fall Creek, moving east at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Thorp and Jump River around 220 AM CDT.
  Owen around 235 AM CDT.
  Abbotsford, Colby, Dorchester and Westboro around 245 AM CDT.

Other locations impacted by these severe thunderstorms include 
Polley, Atwood, Tioga, Perkinstown, Esadore Lake and Eidsvold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
      4503 9031 4463 9032 4463 9092 4537 9092
TIME...MOT...LOC 0701Z 252DEG 52KT 4522 9119 4478 9117 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
1 follow-up statement
665 
WWUS53 KARX 030747
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
247 AM CDT Wed Aug 3 2022

WIC019-119-030800-
/O.CON.KARX.SV.W.0121.000000T0000Z-220803T0800Z/
Clark WI-Taylor WI-
247 AM CDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN CLARK AND TAYLOR COUNTIES...

At 247 AM CDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Jump River to Colby, moving east
at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Abbotsford, Colby and Dorchester around 250 AM CDT.
  Chelsea and Westboro around 305 AM CDT.
  Rib Lake around 315 AM CDT.

Other locations impacted by these severe thunderstorms include Wood
Lake, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Atwood, and Perkinstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9069 4537 9072 4538 9005 4512 9004
      4512 9020 4503 9020 4503 9031 4478 9032
TIME...MOT...LOC 0747Z 258DEG 41KT 4527 9060 4489 9030 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:15 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 10:15 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1015 PM CDT Tue Aug 2 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 234 PM CDT Tue Aug 2 2022

Key Messages:

 - Rain chances tonight into Wednesday

 - Low confidence rain chances over the weekend into early next
   week

Tonight and Wednesday...

A shortwave trough and surface cold front will move southeast
toward Interstate 90 tonight and through the remainder of the area
this afternoon. MLCAPES will climb into the 2500 to 3000 J/kg
range and then gradually wane late tonight and remain low on
Wednesday morning into the 1000 to 1500 J/kg range. On Wednesday
afternoon, they will be mainly in the 1000 to 2000 J/kg range.
There will be steep 8 to 8.5 C/km mid-level lapse rates through
the early evening and then wane overnight. The 02.12z models are
in generally agreement that the 700 mb temperatures will warm into
the 10 to 15C this evening and then gradually cool to around 9C
by late tonight. This cap will greatly limit any surface
instability through the early tonight and then any convection will
gradually become surface based on Wednesday morning. The CAMs
continue to differ on their timing and location of showers and
storms for much of tonight. The ARW is by far the most robust with
its convection this evening. It develops scattered storms over
east-central Minnesota and then develops a line which moves
through north-central Wisconsin by mid to late evening. The only
over model that has some convection this evening is the FV3, but
its convection is far weaker and gets as far south as the
Interstate 90 corridor. Considering the strength of the cap and
the weak forcing, leaned toward keeping the area mainly dry for
this evening. If convection did happen to develop, the shear looks
to be in the 15 to 30 knot range, so not that impressed with the
severe chances.

On Wednesday, there is a much better signal for showers and
storms especially during the morning. This is due to the better
forcing being located over the region due to the shortwave trough.
These storms look to be surface-based, but by the time this
occurs the better shear looks to be east and south of the area, so
the severe threat continues to look less. Overall, the CAMs have
better agreement that some convection will be over the region, so
have the highest rain chances during the morning and then
gradually decrease them in the afternoon.

Friday night into early next week...

For the early part of the medium range, the models remain
consistent in showing the upper level ridge re-establishing itself
over the Desert Southwest with the ridge axis extending up into
the Upper Midwest. A upper level low/trough is expected to slide
east across central Canada with the southern end of the trough
riding up and over the ridge axis. The embedded short wave trough
in the end of the long wave trough will have a positive tilt to it
as it tracks along the Canadian border but will help to push a
cold front into the area that will become the focus for showers
and storms starting Friday night. However, from that point
forward, the new 02.12Z GFS really starts to diverge away from the
02.00Z ECMWF and cluster analysis as it brings in another system
from the Pacific northwest Friday night and then tracks it east
along the International border with a positive tilt through the
weekend. The ECMWF would suggest a period of rising heights behind
the passage of the first short wave trough starting Saturday
night before the next system moves by well to the north with just
some weak troughing coming through Monday. These differences will
have a difference on when rain chances will be included in the
forecast. The ECMWF solution would suggest the initial rain
chances should end Saturday night/early Sunday before returning
for Monday/Monday night with the second system. The GFS solution
does not allow the front that comes in Friday night/Saturday to
clear the area and keeps the rain chances going all weekend into
Monday night. With the influence of the GFS on the NBM, expect
there will be some rain chances for the entire weekend into early
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1011 PM CDT Tue Aug 2 2022

Scattered showers and thunderstorms will persist from late tonight
into early this afternoon, with the main threat area shifting from
northwest to southeast during this time. Expect some localized
restrictions in the heavier storms, but did not explicitly mention
anything in the TAFs given the low confidence in timing/location.
LLWS is expected to persist through late tonight at the
terminals before lessening. Winds steadily back from S/SSW to NW
by the afternoon with a few gusts over 20 kts in the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/04
AVIATION...Skow
Hazardous weather outlook, Aug 2, 3:58 AM CDT, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
358 AM CDT Tue Aug 2 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
358 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible tonight. A few could be strong
north of Interstate 94 with hail and strong wind gusts the main
threats.

Very warm today with afternoon heat indices in the 90s to near
100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More storms are possible this weekend. It's too early to discern
if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:20 PM CDTSevere Thunderstorm WarningARXTaylor55 min
Aug 2, 11:34 PM CDTAreal Flood AdvisoryARXTaylor3 hr
Aug 3, 3:00 AM CDTSpecial Weather StatementARXTaylor45 min
Aug 3, 4:23 AM CDTSpecial Weather StatementARXLa Crosse52 min
Aug 3, 5:43 AM CDTSpecial Weather StatementARXAdams, Juneau47 min
Aug 3, 4:16 PM CDTSpecial Weather StatementARXCrawford29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.